New York, 2004High Wind in New York, December 23, 2004
December 23, 2004 · NWS BTV · 5 events in 5 counties and zones
An intense low pressure system over eastern Ohio early Thursday morning, December 23rd moved northeast across Quebec during Thursday night, December 23rd. Strong winds and heavy rain accompanied this system.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense low pressure system over eastern Ohio early Thursday morning, December 23rd moved northeast across Quebec during Thursday night, December 23rd. Strong winds and heavy rain accompanied this system. Power outages were reported in these portions of northern New York as trees were blown down onto power lines. Across the counties of Clinton, Essex and St Lawrence up to 2000 residents were reported without power. A wind gust of 51 knots (59 mph) was measured at Malone, New York.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 23, 12:28 PM EST, 32 minutes earlier.
Area forecast discussion, Dec 23, 12:28 PM EST, 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
1228 PM EST THU DEC 23 2004
.SHORT TERM...
OVERALL FORECAST IN GOOD SHAPE. MADE MINOR ADJUSTMENTS TO TRENDS
BASED ON PRECIPITATION TRENDS AND TYPE. WAS ABLE TO ALLOW WINTER
WEATHER ADVISORY TO EXPIRE BASED ON TEMPERATURES RISING ABOVE
FREEZING IN THE SAINT LAWRENCE VALLEY. WINDS SHOULD BE STRONG ABOVE
ABOUT 1500 FEET THIS AFTERNOON...BUT LOW LEVEL INVERSION MAY LIMIT
ANY STRONGER WINDS AT THE LOWEST ELEVATIONS. WILL CONTINUE WITH
WIND ADVISORIES/HIGH WIND WARNINGS AND RE-EVALUATE LATER THIS
AFTERNOON. LATER PERIODS REMAIN UNCHANGED AS WELL.
EVENSON
&&
.PREV DISCUSSION FROM 435 AM...
...WET AND WILD TODAY WITH COLDER AIR RETURNING FOR THE HOLIDAY...
.DISCUSSION...
THIS IS THE WAY ITS SUPPOSE TO HAPPEN...STEADY MODEL DATA AND
CONSISTENT FORECASTS AND WELL ADVERTISED RESULTING IN WRNGS/ADV
WITH THE EVENT KNOCKING ON OUR DOORSTEP.
OK...WHAT DID I MISS?
THE NRN AND ERN EDGE OF LEADING PCPN MVD ACRS ST LWRNC VLY YDY/LAST
NGT/ERLY THIS MRNG WITH -FZRA AND -SN WITH RPTS OF NUMEROUS
ACCIDENTS AND PSBL FATALITIES. WNTR WX ADV HAD BEEN AND REMAINS
ISSUED TIL NOON AS THE GRDL WRM-UP SHLD CHG ANY PCPN TO LIQUID BFR
TO STEADY/HVY RAIN ARRIVES.
FM THE LAST SVRL DAYS DISC...THE MAIN FOCUS IS THE CONTD FVRBL
PATTERN OF A HIGH WND EVENT FOR HIER ELEVATIONS AND DOWNSLOPE AREAS.
LATEST GUIDANCE SUGGESTS LLVL JET NOT DESCENDING IN NATURE OR QUITE
AS STG AS PRVS GUIDANCE. HWVR...>60KTS AT 2K...>70KTS AT 3K AND
>80KTS AT 4K. WND DIRECTION ARD 150-160 STL SUGGEST DOWNSLOPE PTNL
ACRS WRN SLOPES OF GRN MTNS.
INITIALLY WRN SLOPES/EXPOSED HIER ELEVATION PRBLM WITH STG DVM AOB
RIDGETOPS THEN SHRA AND WNDS SHIFT MORE SOUTHERLY...A BRF SHOT OF
PTNL DAMAGING WND GUSTS IN CHMPL VLY. ST LWRNC VLY WL BE VULNERABLE
AS LLVL JET STARTING TO EXIT AREA WHEN CD FNT PASSES AND MUCH COOLER
AIR ALOFT ALLOWS FOR MIXING DOWN OF LLVL JET.
TNGT: CD FNT...COLDER AND DRIER AIR MVS THRU QUICKLY WITH ACTVTY
RPDLY SHUTTING OFF W TO E JUST AFT 00Z AND PSBLY ENDING AS BRF
-SHRASN.
XMAS EVE/XMAS: SCNDRY CD FNT...BACKING FLOW ACRS ERN GRT LAKES AND
SOME S/W ACTVTY AHD OF NRN STREAM TROF AXIS CUD ALL COME TOGETHER FOR
SOME LGT SNOW...A MAGICAL XMAS DUSTING?
&&
.AVIATION...(06Z-06Z)
SFC LOW CONTS TO DEEPEN ACRS THE SOUTHERN OHIO VALLEY ATTM AND WL
TRACK NE INTO THE SLV BY THIS AFTN. CRNT RADAR TRENDS SHOW BAND OF
-SN/FZRA ACRS SLV ATTM SLOWLY MOVING NORTH WITH ANOTHER BAND OF
MIXED PRECIP EXPECTED AT MSS BTWN 10-12Z. OTHERWISE...FZFG/FG WITH
VIS AROUND 1/4SM AND CIGS VV001 HAS DEVELOPED AT MPV/SLK. HAVE
UPDATED TAFS FOR CRNT TRENDS AND WL KEEP IN TAFS UNTIL 12Z-14Z.
ALSO...MORE PRECIP DEVELOPING ACRS EASTERN NY/SNE ATTM AND WL BE
INTO BTV/MPV BTWN 14Z-16Z TODAY. WL MENTION LLWS/SFC WND GUSTS IN
TAFS GIVEN STRONG LLVL JET OF 60 TO 70 KNTS AND FCST SOUNDINGS
SHOWING POTENTIAL FOR WINDS TO MIX TO THE SFC. EXPECT A BRIEF PERIOD
OF MODERATE TO HEAVY RAIN THIS AFTN ASSOCIATED WITH FROPA. CRNT
TIMING WOULD BE MSS BTWN 18-20Z...SLK 19-21Z...AND BTV 22-00Z...THEN
PRECIP COULD END AS SOME VERY LIGHT SNOW...ESPECIALLY AT SLK.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...HIGH WIND WRNG NOON TO 10 PM EST
VTZ003-006-008-009-011-016>019.
WIND ADVISORY NOON TO 10 PM EST
VTZ001-002-005.
NY...HIGH WIND WRNG NOON TO 10 PM EST
NYZ029-031-034-035.
WIND ADVISORY NOON TO 10 PM EST
NYZ026-027-087.
&&
PUBLIC.....SLW
AVIATION....BOTHazardous weather outlook, Dec 23, 4:19 AM EST, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
419 AM EST THU DEC 23 2004
NYZ026>031-034-035-087-VTZ001>012-016>019-240918-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
419 AM EST THU DEC 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS
CENTRAL AND NORTHERN VERMONT.
.DAY ONE...TODAY:
...A HIGH WIND WARNING IS IN EFFECT UNTIL 10 PM EST FOR THE NORTHERN
ADIRONDACKS...THE EXPOSED RIDGE TOPS ABOVE 1500 FEET IN CENTRAL AND
NORTHERN VERMONT...THE WESTERN SLOPES OF THE GREEN MOUNTAINS...AND
THE VERMONT SIDE OF THE SOUTHERN CHAMPLAIN VALLEY...
...A WIND ADVISORY IS IN EFFECT UNTIL 10 PM EST FOR THE SAINT
LAWRENCE RIVER VALLEY AND THE VERMONT SIDE OF THE NORTHERN CHAMPLAIN
VALLEY...
...A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL NOON TODAY FOR THE
NORTHERN SAINT LAWRENCE RIVER VALLEY...
LOW PRESSURE LOCATED OVER THE OHIO VALLEY WILL TRACK NORTHEAST INTO
SOUTHERN CANADA BY TONIGHT. THIS WILL SPREAD LIGHT SNOW ACROSS THE
NORTHERN SAINT LAWRENCE VALLEY THIS MORNING...BUT AS TEMPERATURES
WARM ABOVE FREEZING THE SNOW WILL TURN TO FREEZING RAIN...THEN TO ALL
RAIN BY 10 AM THIS MORNING. LITTLE ADDITIONAL SNOW OR ICE
ACCUMULATION IS EXPECTED. MEANWHILE...SOME POCKETS OF FREEZING RAIN
AND FOG WILL CREATE AREAS OF BLACK ICE ACROSS CENTRAL AND NORTHERN
VERMONT THIS MORNING.
THIS AFTERNOON VERY WINDY CONDITIONS ARE EXPECTED TO DEVELOP ACROSS
THE NORTH COUNTRY. WINDS OF 25 TO 40 MPH WITH GUSTS UP TO 60 MPH WILL
BE POSSIBLE ACROSS THE NORTHERN ADIRONDACKS...WESTERN SLOPES OF THE
GREEN MOUNTAINS...AND EXPOSED RIDGE TOPS ABOVE 1500 FEET ACROSS
CENTRAL AND NORTHERN VERMONT. MEANWHILE...YOU CAN EXPECT WINDS OF 25
TO 35 MPH WITH GUSTS TO 50 MPH ACROSS THE VERMONT SIDE OF THE
NORTHERN CHAMPLAIN VALLEY AND THE SAINT LAWRENCE VALLEY BY THIS
AFTERNOON.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:
HAZARDOUS WEATHER IS NOT EXPECTED.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTERS ARE ENCOURAGE TO REPORT ANY WIND DAMAGE...TREES DOWN...OR
POWER OUTAGES...ALONG WITH ANY SNOW OR ICE ACCUMULATION. YOUR REPORTS
ARE GREATLY APPRECIATED.
High Wind, Southeastern St. Lawrence
- When
- December 23, 1:00 PM EST to 4:00 PM EST
- Where
- Southeastern St. Lawrence forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 44.501, -75.116 (the zone’s center; the record gives no point)
High Wind, Eastern Essex
- When
- December 23, 1:00 PM EST to 4:00 PM EST
- Where
- Eastern Essex forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 44.117, -73.773 (the zone’s center; the record gives no point)
High Wind, Northern Franklin
- When
- December 23, 1:00 PM EST to 4:00 PM EST
- Where
- Northern Franklin forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 44.593, -74.304 (the zone’s center; the record gives no point)
High Wind, Southern Franklin
- When
- December 23, 1:00 PM EST to 4:00 PM EST
- Where
- Southern Franklin forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 44.593, -74.304 (the zone’s center; the record gives no point)
High Wind, Western Clinton
- When
- December 23, 1:00 PM EST to 4:00 PM EST
- Where
- Western Clinton forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 44.746, -73.678 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 23 to 25, 20041 death · 19 events
- Cold in Texas, December 23, 20041 death · 1 event
- Strong Wind in New York, December 23, 20041 death · 1 event
- High Wind and Strong Wind in New Jersey, December 23, 2004$100,000 · 50 kt wind · 21 events
- Strong Wind in New York, December 23, 2004$90,000 · 18 events
- High Wind and Strong Wind in Pennsylvania, December 23, 2004$80,000 · 50 kt wind · 10 events
- Strong Wind in Pennsylvania, December 23, 2004$60,000 · 8 events
- High Wind in Massachusetts, December 23, 2004$75,000 · 58 kt wind · 3 events
- Cold in Kentucky, December 23 to 25, 2004$25,000 · 22 events
- High Wind in Rhode Island, December 23, 2004$50,000 · 58 kt wind · 2 events
- High Wind in Connecticut, December 23, 2004$25,000 · 58 kt wind · 1 event
- High Wind in Vermont, December 23, 2004$20,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430543, 5430544, 5430545, 5430546, 5430547.